MAUDE Adverse Event Report: STERILMED, INC. VIEWFLEX XTRA ICE CATHETER; DIAGNOSTIC INTRAVASCULAR CATHETER

STERILMED, INC. VIEWFLEX XTRA ICE CATHETER; DIAGNOSTIC INTRAVASCULAR CATHETER
Catalog Number RD087031
Medical Device Problem Codes Break (1069); Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 07/28/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
One photograph was provided showing the distal portion of a single viewflex catheter¿s shaft.The photo shows a broken distal tip; the integrity of the tip (an area between the transitional area and the dome) is compromised, resulting in exposed components and a section of the distal tip is missing.Customer complaint was confirmed based on the picture received.The account reported that the device came from lot 2190501 but provided no serial number to identify the specific catheter.The catheter seen in the photograph has been removed from its packaging and handled in an unknown manner and environment.There are no other identifying features to verify if this is a sterilmed reprocessed device.There are no provided photos or information regarding the accompanying package and label to evaluate the condition of the packaging materials.The device has not been returned for analysis and a root cause is unable to be assigned based on the current evidence.As the event was noted to have occurred intra-operative, and the appearance was indicative of damage during use, the photograph was insufficient to conduct a product failure analysis, and no determination of possible contributing factors could be made.The instructions for use contain the following information that should be considered: the reprocessed viewflex¿ xtra ice catheter has a useable length of 90 cm, with a 9 french (f) shaft with an ultrasound transducer.A 10f introducer is recommended for use with this catheter for insertion into the femoral or jugular veins.A manufacturing record evaluation was conducted, and a supplier internal action was identified as being related to the reported complaint condition.If the product or additional information is received later the investigation will be updated as applicable.The device has not been returned for analysis.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by sterilmed, inc., or its employees that the report constitutes an admission that the product, sterilmed, inc., or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Manufacturer's ref.No: (b)(4).
 
Event or Problem Description
It was reported that a patient underwent an atrial flutter procedure with a reprocessed viewflex xtra ice catheter.At the start of the procedure, the intracardiac echocardiogram (ice) catheter was placed through a 9f 25cm pinnacle sheath.The physician did not inspect tip of the catheter before inserting it into the sheath, however, nothing unusual was noticed prior to insertion.Approximately five seconds after insertion, the ice image went black.The catheter was removed, and physician noted some of the tip of the catheter was missing.Under fluoroscopy inspection, part of the catheter tip was seen to be lodged in a small venous side branch of the patient¿s pelvis region.The patient underwent an additional interventional radiology procedure to attempt to remove the detached piece, however decision was made to leave the piece in the vasculature.The patient was reported to be asymptomatic five days post procedure.
 
Additional Manufacturer Narrative
It was reported that a patient underwent an atrial flutter procedure with a reprocessed viewflex¿ xtra ice catheter and some of the tip of the catheter was missing.The device was returned to sterilmed for further evaluation.A non-sterile reprocessed viewflex¿ xtra ice catheter 9fr, (b)(4), was received contained in a decontamination pouch.Upon receiving the device, a visual inspection was conducted.There was a kink observed in the middle of the shaft and the distal tip of the catheter was observed to be damaged.The integrity of the tip (an area between the transitional area and the dome) was compromised, resulting in exposed components and a section of the distal tip was missing.The physical mark on the device indicated that it had been reprocessed one time, under lot 2190501, serial number (b)(6).None of the original packaging materials were returned for evaluation.There was no additional report stating the condition of the packaging.The deflection mechanism of the device was evaluated, and the distal section of the device was confirmed to deflect within specifications.Because of the observed damage of the device¿s distal tip, no additional testing could be completed.The issue reported regarding a broken tip is confirmed.A manufacturing record evaluation was conducted and a supplier internal action related to this complaint had been previously issued based on the original report and a provided photograph.There is no evidence to suggest the event is related to a manufacturing or design issue.The appearance is indicative of damage during handling and use of the device; and the event was noted to have occurred intra-operative.The instructions for use (ifu) for the viewflex catheter recommends the use of a 10f introducer sheath for insertion into the femoral or jugular veins.As is noted in the event description, the impacted device was used with a 9f introducer.A fractured tip failure (i.E., brittle fracture in flat surface combined with a tear through the silicone outer layer) occurrence is more likely when the following conditions are present: a.Internal tip fracture exists.B.Smaller sheath (9f instead of 10f) is used (i.E., greater sliding friction).C.Catheter is aggressively advanced into or withdrawn from the sheath (e.G., rapid movement, long advancement stroke).The internal/external fracture was replicated using a 9f introducer sheath.A catheter tip that was internally fractured and the catheter was aggressively advanced into the sheath.The greater the bending load, the further the crack will propagate.The outer silicone layer will eventually reach its failure point and tear.Catheter kinking or excessive bending, distal tip or catheter shaft breaking off in vivo are known potential hazards that are reasonably foreseeable, based on instructions from the ifu, and can occur due to misuse.The ifu also notes these as potential risks that may be associated with reprocessed viewflex¿ xtra ice catheter and contain the following recommendations to prevent distal tip and sensor damage from occurring: ¿ do not bend, kink, stretch, or forcefully wipe the catheter.These actions may damage the catheter.¿ prepare the insertion site using cutdown or percutaneous technique.Use 10f or larger introducer sheath.¿ hold the catheter 1 to 2 cm from the introducer valve and feed it into the introducer slowly to prevent buckling of the catheter tip.¿ gently insert the reprocessed viewflex¿ xtra ice catheter into the selected vein and advance the catheter into the heart.If needed, confirm catheter position with the use of fluoroscopy.Do not remove and re-insert the catheter into the introducer more than two (2) times during the procedure.¿ return both knobs to the neutral position to straighten the distal catheter tip before removing the catheter from the heart.Using fluoroscopy, verify that the distal catheter tip is straightened before removing the catheter from the heart.As part of sterilmed's quality process, all devices are manufactured, inspected, and released to approved specifications.Devices undergo 100% inspection at different points during the manufacturing process to prevent damages from leaving the facility.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's ref.No: (b)(4).
 
Additional Manufacturer Narrative
The product analysis lab received the device for evaluation on 12-feb-2024.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.Section d9 has been updated.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's ref.No: (b)(4).

Brand Name
VIEWFLEX XTRA ICE CATHETER
Common Device Name
DIAGNOSTIC INTRAVASCULAR CATHETER
Manufacturer (Section D)
STERILMED, INC.
5010 cheshire parkway
ste 2
plymouth MN 55446
Manufacturer (Section G)
STERILMED, INC.
5010 cheshire parkway
ste 2
plymouth MN 55446
Manufacturer Contact
kate karberg
31 technology dr
irvine, CA 92618
303552-6892
MDR Report Key17569300
Report Number2134070-2023-00022
Device Sequence Number12862006
Product Code OWQ
UDI-Device Identifier10888551045216
UDI-Public10888551045216
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K180890
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/17/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/01/2024
Device Catalogue NumberRD087031
Device Lot Number2190501
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/28/2023
Supplement Date Received by Manufacturer02/12/2024
03/25/2024
Initial Report FDA Received Date08/17/2023
Supplement Report FDA Received Date03/06/2024
03/28/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/01/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown